Drought, Adams
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
Although August rainfall deficits across the majority of the 24-county area were not as extreme as those in July, below normal rain was still the main story, plunging South Central Nebraska even deeper into the worst drought in several decades. S.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although August rainfall deficits across the majority of the 24-county area were not as extreme as those in July, below normal rain was still the main story, plunging South Central Nebraska even deeper into the worst drought in several decades. According to weekly issuances of the U.S. Drought Monitor throughout the month, category D3 extreme drought remained in place across most of the area and expanded farther east into all or part of York, Clay, Fillmore, Nuckolls and Thayer Counties. However, the worst conditions as indicated by category D4 exceptional drought continued to focus north of Interstate 80, gripping much of Valley, Greeley, Sherman and Howard Counties along with small slivers of Nance and Dawson Counties. The only limited part of the area to hold onto category D2 severe drought throughout the month included southern portions of Nuckolls and Thayer Counties. Focusing on August rainfall, the majority of South Central Nebraska tallied between 1.00 and 2.25 inches, or generally between 25-60 percent of normal. On the drier side of things, a few of the lowest monthly amounts per NWS cooperative observers including 0.27 near Orleans, 0.44 at Cambridge and 0.52 near St. Paul. The monthly total of 0.94 at Central Nebraska Regional Airport in Grand Island marked the 10th-driest August on record out of 117 years. In contrast, a few of the most fortunate sites included Cozad (3.54), Osceola (2.71), Holdrege (2.44) and Hastings airport (2.39). Over the longer-term period spanning June 1st-August 15th, rainfall in South Central Nebraska averaged only 10-30 percent of normal for most places north of Interstate 80, and 40-70 percent of normal for most areas between I-80 and the Kansas border. Area rivers continued to reflect significant drought impacts in August as well, including the Platte which remained essentially dry from near Grand Island downstream to Columbus. Following a notably hot June and especially July, there was some good news temperature-wise during August as the mean monthly temperature across most of the area checked in within 1 degree of normal. The drought situation by late-summer reflected a sharp downward spiral since early June when the entire area was still free of all drought categories. Looking back a few months, although some areas near the Kansas border and also west of Highway 281 started to dry out quite a bit in May, drought conditions really took hold during June and especially July as total rainfall for these two months registered only 10-50 percent of normal across most of the area. Furthermore, average maximum temperatures for the combined months of June and July registered at least 6-8 degrees above normal, essentially baking moisture-starved maturing crops. As of August 8th, the USDA had designated 22 of the 24 counties as primary counties in a federal drought disaster area. For the week ending August 12th, the Nebraska Weather and Crops Report from the USDA indicated that crop conditions continued to decline, with many corn fields being chopped for silage or baled for hay. State-averaged topsoil and subsoil moisture continued to run 96 percent short to very short. Poor to very poor crop conditions were reported as 41 percent for corn, 46 percent for soybeans and 68 percent for alfalfa. Pasture and range conditions rated 92 percent poor to very poor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 11:28 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1228 AM CDT WED AUG 1 2012 .AVIATION...06Z TAF. DECIDED TO INSERT A VCTS MENTION FOR A FEW HOURS EARLY THIS MORNING...AS A SMALL CLUSTER OF THUNDERSTORMS CONTINUES TO MAKE GRADUAL EASTWARD PROGRESS. DIDNT GO PREVAILING...IS A POSSIBILITY THIS ACTIVITY WILL DIE OUT BEFORE IT GETS TO THE TERMINAL AREA...WILL WATCH OVER NEXT HOUR OR SO AND ADJUST THE TAF AS NEEDED. OTHERWISE EXPECTING DRY CONDITIONS...UNTIL THE LATER PORTIONS OF THE TAF PERIOD THIS EVENING...WHEN ANOTHER DISTURBANCE WILL BRING THUNDERSTORM CHANCES BACK...AND WENT WITH A PROB30 GROUP. VFR CONDITIONS ARE FORECAST THROUGH THE PERIOD...WITH GENERALLY VARIABLE WINDS ON BOTH ENDS OF THE TAF...AND MORE SOUTHEASTERLY FLOW DURING THE DAYTIME HOURS. && PREV DISCUSSION... /ISSUED 356 PM CDT TUE JUL 31 2012/ SHORT TERM...THROUGH 00Z THURSDAY. MORNING UPPER AIR ANALYSIS INDICATES LONG WAVE RIDGING OVER THE WESTERN TWO-THIRDS OF THE CONUS AND A TROUGH OVER THE EAST. MID AND UPPER LEVEL FLOW ACROSS THE CENTRAL PLAINS REMAIN QUASI-ZONAL TO NORTHWESTERLY AS A RESULT. MID AND UPPER LEVEL JET ENERGY EXTENDS FROM THE NORTHWESTERN CONUS...EASTWARD INTO THE NORTHERN PLAINS AND THEN SOUTHEAST INTO THE OHIO VALLEY. ALTHOUGH THE BULK OF MID AND UPPER LEVEL JET ENERGY REMAINS RELEGATED TO THE NORTH OF THE CENTRAL PLAINS...THE SOUTHERN EXTENT OF THIS JET AXIS DOES JUST BARELY EXTEND FAR ENOUGH SOUTH INTO NORTHERN AND CENTRAL NEBRASKA...PROVIDING AT LEAST SOME RESPECTABLE TROPOSPHERIC FLOW NEAR 200MB ACROSS PORTIONS OR OUR CWA. WATER VAPOR IMAGERY SHOWS PLENTY OF MID LEVEL MOISTURE FLOWING IN FROM MEXICO...MOVING NORTHWARD ACROSS THE SOUTHWEST CONUS AND THEN NORTHEAST AND EAST ACROSS THE ROCKY MOUNTAIN RANGE AND INTO THE CENTRAL PLAINS. AT THE SURFACE A WEAK STATIONARY BOUNDARY/TROUGH EXTENDS FROM WEST MISSOURI INTO SOUTHEAST KANSAS AND NORTHWEST OKLAHOMA. A WEAK RIDGE OF HIGH PRESSURE IS ALSO NOTED EXTENDING FROM THE UPPER MISSISSIPPI VALLEY INTO THE MISSOURI VALLEY. LOW LEVEL RETURN FLOW IS ESTABLISHING ITSELF ACROSS MUCH OF THE CENTRAL PLAINS AS A RESULT. THE NAM...OPERATIONAL GFS AND SREF-MEAN ALL CONTINUE TO SUGGEST HIGH PLAINS CONVECTION...SUSTAINED IN PART BY A ~30KT 850MB JET STREAK...COULD PUSH FAR ENOUGH EAST TO IMPACT FAR WESTERN PORTIONS OF OUR CWA BEGINNING THIS EVENING. THERE ARE ALSO INDICATIONS FROM THE OPERATIONAL GFS AND SREF-MEAN...AND TO A LESSER EXTENT THE NAM...THAT THIS DIMINISHING MCS COULD HOLD TOGETHER LONG ENOUGH TO PUSH SOUTHEAST AND EVENTUALLY IMPACT SOUTHERN PORTIONS OF OUR CWA AFTER MIDNIGHT TONIGHT. WENT AHEAD AND MAINTAINED POPS ACROSS OUR FAR WEST 00Z-06Z TONIGHT...AND ACROSS OUR WEST...SOUTHWEST AND SOUTH 06Z-12Z WEDNESDAY AS A RESULT. THE NAM...EC AND SREF-MEAN ALL SUGGEST ISOLATED CONVECTIVE ACTIVITY WILL BE OBSERVED ACROSS MUCH OF THE CWA DURING THE DAY THURSDAY AS WEAK OMEGA AHEAD OF AN APPROACHING MID LEVEL PERTURBATION OVERTAKES THE AREA. THE OPERATIONAL GFS IS NOT AS ROBUST WITH OMEGA ACROSS THE AREA TOMORROW AND THUS KEEPS MUCH OF OUR CWA DRY DURING THE DAY. GIVEN THE MODEL AGREEMENT BETWEEN THE NAM...EC AND SREF-MEAN...AND THE FACT THAT THE INHERITED FORECAST ALREADY HAD POPS IN DURING THE DAY WEDNESDAY...OPTED TO KEEP POPS GOING ACROSS MUCH OF THE CWA FOR THURSDAY. DEEP LAYER MUCAPE VALUES PER THE NAM...OPERATIONAL GFS AND EC FOR THIS EVENING AND TONIGHT ARE NEAR 500J/KG FOR THE MOST PART ACROSS OUR CWA...WITH DEEP LAYER BULK SHEAR VALUES NEAR 20KTS. GIVEN THIS...AM NOT OVERLY IMPRESSED WITH SEVERE WEATHER CHANCES...BUT DEEP INVERTED-V SOUNDINGS...AS INDICATED BY PROXIMITY FORECAST SOUNDINGS FROM THE NAM...COULD STILL PRESENT AN ISOLATED MICRO- BURST THREAT ACROSS OUR WEST THROUGH THIS EVENING. WILL GO AHEAD WITH STRONG STORM WORDING IN THE HWO FOR THIS EVENING AS A RESULT. LOW LEVEL MOISTURE FLUX INTO THE CENTRAL PLAINS SHOULD HELP PROMOTE INCREASING INSTABILITY VALUES DURING THE DAY WEDNESDAY...WITH THE NAM SUGGESTING 0-1KM MLCAPE VALUES NEAR 3000J/KG POSSIBLE ACROSS OUR NORTHWEST...AND LESSER VALUES OF INSTABILITY TO THE SOUTHEAST. DEEP LAYER BULK SHEAR STILL DOES NOT APPEAR ALL THAT IMPRESSIVE DURING THE DAY WEDNESDAY...IN THE NEIGHBORHOOD OF 20KTS...BUT WITH INSTABILITY PERHAPS INCREASING AS ADVERTISED BY THE NAM...WILL GO AHEAD AND OUTLOOK MUCH OF THE AREA FOR ISOLATED SEVERE WEATHER IN THE HWO FOR WEDNESDAY. STATISTICAL ANALYSIS OF AVERAGE FORECAST ERRORS FOR DAY 1 HIGH TEMPERATURES THROUGH THE PAST THREE DAYS SUGGESTS BCCONSRAW HAS NOW BECOME THE BEST PERFORMER AND WILL PLAY CLOSE TO THIS GUIDANCE FOR HIGHS ON WEDNESDAY. STATISTICAL ANALYSIS INDICATES CONSMOS REALLY TOOK A HIT ON LOWS THIS MORNING WITH A 3-6 DEGREE COOL BIAS FOR MANY LOCATIONS ACROSS OUR CWA. ANALYSIS OF AVERAGE FORECAST ERRORS FOR DAY 1 LOWS THROUGH THE PAST THREE DAYS SUGGESTS BCCONSRAW HAS NOW BECOME THE BEST PERFORMER AND WILL PLAY CLOSE TO THIS GUIDANCE FOR MORNING LOW TEMPERATURES ON WEDNESDAY. LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. A MUCH MORE ACTIVE WEATHER PATTERN LOOKS TO BE IN STORE FOR THE MID AND LONG TERM PERIODS...AS THE MAIN CONCERN FOR THE PERIOD WILL FOCUS ON NUMEROUS CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION. ALTHOUGH IT MUST BE NOTED THAT ANY SHOWERS THAT DEVELOP WILL LIKELY BE ISOLATED TO SCATTERED IN NATURE AND A WIDESPREAD RAIN EVENT IS NOT EXPECTED. FOR THE MID TERM PERIOD...THE UPPER LEVEL RIDGE THAT HAS TAKEN HOLD OF THE CONUS FOR THE PAST WEEK OR SO WILL FINALLY BEGIN TO BREAK DOWN. THIS COMES AS AN UPPER LEVEL LOW/TROUGH BEGINS TO SHIFT EASTWARD ACROSS THE PACIFIC NORTHWEST AND CANADA. IN THE MEAN TIME...THE UPPER LEVEL RIDGE WILL BEGIN TO FLATTEN TOWARDS THE END OF THE WORK WEEK ALLOWING FOR NUMEROUS UPPER LEVEL SHORT WAVES TO PASS THROUGH THE PLAINS. BY WEDNESDAY EVENING...ONE SUCH UPPER LEVEL SHORT WAVE WILL PASS THROUGH THE REGION. AT THE SURFACE...LOW PRESSURE ALONG THE FRONT RANGE WILL ALSO PUSH EASTWARD. THE GFS SOLUTION GENERATES TWO AREAS OF LOW PRESSURE ALONG BOTH NEBRASKA AND KANSAS...WHILE THE ECMWF SOLUTION TAKES THE LOW ACROSS KANSAS. BOTH THE NAM AND GFS SOLUTIONS REMAIN IN SOMEWHAT AGREEMENT ON PRECIPITATION CHANCES DURING THE OVERNIGHT HOURS. THUS PER COLLABORATION WENT WITH 30 POPS ACROSS THE AREA. REGARDING SEVERE WEATHER CHANCES WEDNESDAY EVENING...MUCAPE VALUES ON THE ORDER OF 1500 J/KG AND DEEP LAYER SHEAR NEAR 40 KTS INDICATES THE POTENTIAL FOR SOME STRONG TO POSSIBLY SEVERE STORMS CONTINUING INTO THE EARLY EVENING WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. CONTINUED SLIGHT CHANCES INTO THE DAY ON THURSDAY...WITH BOTH THE GFS AND THE ECMWF SUGGESTING LINGERING SURFACE BOUNDARIES AND SUBSEQUENT LINGERING PRECIPITATION. SEVERE CHANCES RETURN TO THE OUTLOOK AREA AGAIN THURSDAY AFTERNOON AND EVENING...AS INCREASED MOISTURE SETS UP ACROSS THE REGION. MUCAPE VALUES ON THE ORDER OF 2000 TO 3500 J/KG AND DEEP LAYER SHEAR VALUES NEAR 30 TO 40 KTS WILL LIKELY PROMOTE LARGE HAIL AND DAMAGING WIND GUSTS. FOR FRIDAY...THE MAIN UPPER LEVEL SYSTEM CONTINUES TO SHIFT EASTWARD ACROSS PORTIONS OF CANADA AND THE NORTHERN US...ALTHOUGH THE GFS TENDS TO TRACK THE LOW A BIT FURTHER SOUTH THAN THE ECMWF SOLUTION. REGARDLESS...A SURFACE LOW WILL ALSO TRACK ACROSS THE PLAINS BEGINNING ON FRIDAY...WHICH WILL ALLOW A COLD FRONT TO ALSO SLIDE SOUTHEAST ACROSS THE FORECAST AREA. THE GFS REMAINS A BIT MORE AGGRESSIVE WITH PRECIPITATION CHANCES UNZIPPING ALONG THE FRONTAL BOUNDARY BEGINNING FRIDAY AFTERNOON...BEFORE BECOMING WIDESPREAD ACROSS THE REGION FRIDAY OVERNIGHT...WITH FRONTAL PASSAGE NEAR THE TRI CITIES EXPECTED SOMEWHERE AROUND THE MIDNIGHT TIME FRAME. WHILE THE ECMWF REMAINS SOMEWHAT DRY WITH THE FRONTAL PASSAGE...STILL CONTINUED WITH SLIGHT TO CHANCE POPS DURING THE OVERNIGHT HOURS. AGAIN SHOULD THUNDERSTORMS DEVELOP...STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS THE OUTLOOK AREA...WITH NEARLY 2000 J/KG MUCAPE AND DEEP LAYER BULK SHEAR VALUES ON THE ORDER OF 25 TO 30 KTS. CONTINUED SOME SLIGHT POPS INTO THE SATURDAY TIME FRAME WITH THE LINGERING FRONTAL BOUNDARY...BEFORE IT SLOWLY PUSHES SOUTH SATURDAY AFTERNOON. FOR THE REST OF THE LONG TERM...THE UPPER LEVEL LOW SHIFTS WELL TO THE EAST OF THE PLAINS...ALLOWING THE UPPER LEVEL RIDGE TO REBUILD ACROSS THE ROCKIES AND SURFACE HIGH PRESSURE TO SINK SOUTHWARD ACROSS THE REGION. AS A RESULT...A DRY FORECAST IS EXPECTED THROUGH THE END OF THE PERIOD. REGARDING TEMPERATURES FOR THE PERIOD...MID TO UPPER 90S CAN BE EXPECTED ACROSS NEBRASKA BOTH THURSDAY AND FRIDAY WITH NEAR 100 TO 105 POSSIBLE ACROSS NORTH CENTRAL KANSAS. TEMPERATURES ON FRIDAY AHEAD OF THE FRONTAL BOUNDARY WILL LIKELY BE THE WARMEST OF THE PERIOD WITH DECENT SOUTHERLY WINDS AND WARM AIR ADVECTION. WITH FRONTAL PASSAGE ON SATURDAY...TEMPERATURES ARE LOOKING QUITE NICE FOR THE WEEKEND...WITH UPPER 80S TO LOWER 90S BOTH DAYS. A RETURN TO THE UPPER LEVEL RIDGE FOR THE WORK WEEK WILL SLOWLY INCREASE TEMPERATURES AGAIN MONDAY THROUGH TUESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 347 PM CDT TUE JUL 31 2012 KSZ005>007-017>019-NEZ060-072-073-082>084-011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-GOSPER-PHELPS- FURNAS-HARLAN-FRANKLIN- 347 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...PRIMARILY ALONG AND SOUTHWEST OF A LINE FROM LEXINGTON TO FRANKLIN IN NEBRASKA...TO JEWELL IN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL APPROACH FROM THE WEST AND MAY IMPACT THE AREA THIS EVENING THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS MAY BE ON THE STRONG SIDE THROUGH 10 PM...WITH BRIEF WIND GUSTS TO AROUND 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY THROUGH SATURDAY NIGHT. A FEW OF THE STORMS WEDNESDAY INTO WEDNESDAY NIGHT MAY REACH SEVERE STATUS...WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. STRONG TO SEVERE WEATHER WILL ALSO BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...WITH LARGE HAIL AND STRONG WIND GUSTS BEING THE PRIMARY SEVERE WEATHER THREATS. AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO NEAR 105 DEGREES WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS WEDNESDAY THROUGH FRIDAY...WITH WARMEST WEATHER EXPECTED ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-061>064-074>077-085>087-011200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL- HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-WEBSTER-NUCKOLLS-THAYER- 347 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...PRIMARILY ALONG NORTHEAST OF A LINE FROM LEXINGTON TO FRANKLIN IN NEBRASKA...TO JEWELL IN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY THROUGH SATURDAY NIGHT. A FEW OF THE STORMS WEDNESDAY INTO WEDNESDAY NIGHT MAY REACH SEVERE STATUS...WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. STRONG TO SEVERE WEATHER WILL ALSO BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...WITH LARGE HAIL AND STRONG WIND GUSTS BEING THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) BRYANT/SALTZMAN
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399013, 399021, 399023, 399024, 399722, 399723, 399726, 399730, 399734, 399763, 399765, 399766, 399767, 399768, 399769, 399770, 399775, 399786, 399801, 399802, 399803, 399804, 399805, 399806.